IBS or Acid Reflux symptoms?


Q: I'm 18 and of a perfectly healthy weight, but for the past 3 years, ive suffered with severe Acid Reflux. Ive tried and tested many medications to relieve my severe symptoms of heartburn and food and entering my esophagus, (with fail) and I have finally been booked in for an endoscopy as my Doctor suggested i may have a hiatus hernia. Although i am releived to be finally on my way to getting to the bottom of my problem, at present im having alot of trouble with my bowels. Whilst the heartburn medication i am on is helping, i feel as though i am excreting the acid when going the toilet. It is a very uncomfortable burning sensation when relieving my bowels, and i get stomach cramps as soon as i need the toilet. I was wondering if this is an entirely different problem altogether like IBS (which my grandmother and father suffered with), or these symptoms are to do with my medication or acid problem?


A:   It seems that yoy may be having another problem all together. The symptoms of stomach cramps may indicate either lactose intolerance , an acute intestinal infection or could be IBS. On the other hand a burning sensation while defecating may indicate either hemorrhoids or an anal fissure. I would advice you to alter your diet to include more fibre ,fresh fruits and vegetables. Try and elimate lactose containing products and see whether that helps. IBS is a diagnosis of exclusion and can be made only after other diagnosis have been ruled out. If it continues you will have to have a stool testing . All the best.

Related Q&A

Q: Hi i m 25 years old n me n my husband had unprotected sex on the last day of my menstrual cycle ie on 25th Jan n I ha...

Q: Hi i have a slightly low thyroid and iam on medication. i recently wanted to take a amino acid blend, which includes ...

Q: Hi, i live in guyana , about two year ago i found out i have hrdorcephalus and at that time i was 20 years old, howev...

Q: Hi. This is more of a psychologist question that I would like help with. I have this friend that I'm really obsesse...

Q: I am taking Neurorubine - Forte and have experienced lack of eye focus and trembling in the arms ... is this a side a...


Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon